Imperial College London

DrMikkoPakkanen

Faculty of Natural SciencesDepartment of Mathematics

Senior Lecturer
 
 
 
//

Contact

 

+44 (0)20 7594 8541m.pakkanen Website CV

 
 
//

Location

 

801Weeks BuildingSouth Kensington Campus

//

Summary

 

Publications

Publication Type
Year
to

20 results found

Heinrich C, Pakkanen MS, Veraart AED, 2019, Hybrid simulation scheme for volatility modulated moving average fields, Mathematics and Computers in Simulation, Vol: 166, Pages: 224-244, ISSN: 0378-4754

Journal article

Bennedsen M, Hounyo U, Lunde A, Pakkanen MSet al., 2019, The local fractional bootstrap, Scandinavian Journal of Statistics, Vol: 46, Pages: 329-359, ISSN: 0303-6898

Journal article

Jacquier A, Pakkanen MS, Stone H, 2019, Pathwise large deviations for the rough Bergomi model, Journal of Applied Probability, Vol: 55, Pages: 1078-1092, ISSN: 0021-9002

We study the small-time behaviour of the rough Bergomi model, introduced byBayer, Friz and Gatheral (2016), and prove a large deviations principle for arescaled version of the normalised log stock price process, which then allowsus to characterise the small-time behaviour of the implied volatility.

Journal article

McCrickerd R, Pakkanen MS, 2018, Turbocharging Monte Carlo pricing for the rough Bergomi model, Quantitative Finance, Vol: 18, Pages: 1877-1886, ISSN: 1469-7688

The rough Bergomi model, introduced by Bayer, Friz and Gatheral [Quant.Finance 16(6), 887-904, 2016], is one of the recent rough volatility modelsthat are consistent with the stylised fact of implied volatility surfaces beingessentially time-invariant, and are able to capture the term structure of skewobserved in equity markets. In the absence of analytical European optionpricing methods for the model, we focus on reducing the runtime-adjustedvariance of Monte Carlo implied volatilities, thereby contributing to themodel's calibration by simulation. We employ a novel composition of variancereduction methods, immediately applicable to any conditionally log-normalstochastic volatility model. Assuming one targets implied volatility estimateswith a given degree of confidence, thus calibration RMSE, the results wedemonstrate equate to significant runtime reductions - roughly 20 times onaverage, across different correlation regimes.

Journal article

Morariu-Patrichi M, Pakkanen MS, 2018, Hybrid marked point processes: characterisation, existence and uniqueness, Publisher: arxiv

We introduce a class of hybrid marked point processes, which encompasses andextends continuous-time Markov chains and Hawkes processes. While this flexibleclass amalgamates such existing processes, it also contains novel processeswith complex dynamics. These processes are defined implicitly via theirintensity and are endowed with a state process that interacts withpast-dependent events. The key example we entertain is an extension of a Hawkesprocess, a state-dependent Hawkes process interacting with its state process.We show the existence and uniqueness of hybrid marked point processes undergeneral assumptions, extending the results of Massouli\'e (1998) on interactingpoint processes.

Working paper

Bennedsen M, Lunde A, Pakkanen MS, 2017, Hybrid scheme for Brownian semistationary processes, Finance and Stochastics, Vol: 21, Pages: 931-965, ISSN: 1432-1122

We introduce a simulation scheme for Brownian semistationary processes, whichis based on discretizing the stochastic integral representation of the processin the time domain. We assume that the kernel function of the process isregularly varying at zero. The novel feature of the scheme is to approximatethe kernel function by a power function near zero and by a step functionelsewhere. The resulting approximation of the process is a combination ofWiener integrals of the power function and a Riemann sum, which is why we callthis method a hybrid scheme. Our main theoretical result describes theasymptotics of the mean square error of the hybrid scheme and we observe thatthe scheme leads to a substantial improvement of accuracy compared to theordinary forward Riemann-sum scheme, while having the same computationalcomplexity. We exemplify the use of the hybrid scheme by two numericalexperiments, where we examine the finite-sample properties of an estimator ofthe roughness parameter of a Brownian semistationary process and study MonteCarlo option pricing in the rough Bergomi model of Bayer et al. (2015),respectively.

Journal article

Pakkanen MS, Sottinen T, Yazigi A, 2017, On the conditional small ball property of multivariate Lévy-driven moving average processes, Stochastic Processes and their Applications, Vol: 127, Pages: 749-782, ISSN: 0304-4149

© 2016 Elsevier B.V. We study whether a multivariate Lévy-driven moving average process can shadow arbitrarily closely any continuous path, starting from the present value of the process, with positive conditional probability, which we call the conditional small ball property. Our main results establish the conditional small ball property for Lévy-driven moving average processes under natural non-degeneracy conditions on the kernel function of the process and on the driving Lévy process. We discuss in depth how to verify these conditions in practice. As concrete examples, to which our results apply, we consider fractional Lévy processes and multivariate Lévy-driven Ornstein–Uhlenbeck processes.

Journal article

Lukkarinen J, Pakkanen MS, 2016, Arbitrage without borrowing or short selling?, Mathematics and Financial Economics, Vol: 11, Pages: 263-274, ISSN: 1862-9679

We show that a trader, who starts with no initial wealth and is not allowedto borrow money or short sell assets, is theoretically able to attain positivewealth by continuous trading, provided that she has perfect foresight of future asset prices, given by a continuous semimartingale. Such an arbitrage strategy can be constructed as a process of finite variation that satisfies a seemingly innocuous self-financing condition, formulated using a pathwiseRiemann-Stieltjes integral. Our result exemplifies the potential intricacies offormulating economically meaningful self-financing conditions in continuoustime, when one leaves the conventional arbitrage-free framework.

Journal article

Pakkanen MS, Réveillac A, 2016, Functional limit theorems for generalized variations of the fractional Brownian sheet, Bernoulli, Vol: 22, Pages: 1671-1708, ISSN: 1350-7265

We prove functional central and non-central limit theorems for generalizedvariations of the anisotropic d-parameter fractional Brownian sheet (fBs) forany natural number d. Whether the central or the non-central limit theoremapplies depends on the Hermite rank of the variation functional and on thesmallest component of the Hurst parameter vector of the fBs. The limitingprocess in the former result is another fBs, independent of the original fBs,whereas the limit given by the latter result is an Hermite sheet, which isdriven by the same white noise as the original fBs. As an application, wederive functional limit theorems for power variations of the fBs and discusswhat is a proper way to interpolate them to ensure functional convergence.

Journal article

Bender C, Pakkanen MS, Sayit H, 2015, Sticky continuous processes have consistent price systems, Journal of Applied Probability, Vol: 52, Pages: 586-594, ISSN: 1475-6072

Under proportional transaction costs, a price process is said to have aconsistent price system, if there is a semimartingale with an equivalentmartingale measure that evolves within the bid-ask spread. We show that acontinuous, multi-asset price process has a consistent price system, underarbitrarily small proportional transaction costs, if it satisfies a naturalmulti-dimensional generalization of the stickiness condition introduced byGuasoni [Math. Finance 16(3), 569-582 (2006)].

Journal article

Barndorff-Nielsen OE, Pakkanen MS, Schmiegel J, 2014, Assessing Relative Volatility/Intermittency/Energy Dissipation, Electronic Journal of Statistics, Vol: 8, Pages: 1996-2021, ISSN: 1935-7524

We introduce the notion of relative volatility/intermittency and demonstrate how relative volatility statistics can be used to estimate consistently the temporal variation of volatility/intermittency when the data of interest are generated by a non-semimartingale, or a Brownian semistationary process in particular. This estimation method is motivated by the assessment of relative energy dissipation in empirical data of turbulence, but it is also applicable in other areas. We develop a probabilistic asymptotic theory for realised relative power variations of Brownian semistationary processes, and introduce inference methods based on the theory. We also discuss how to extend the asymptotic theory to other classes of processes exhibiting stochastic volatility/intermittency. As an empirical application, we study relative energy dissipation in data of atmospheric turbulence.

Journal article

Lukkarinen J, Pakkanen MS, 2014, ON THE POSITIVITY OF RIEMANN-STIELTJES INTEGRALS (vol 87, pg 400, 2013), BULLETIN OF THE AUSTRALIAN MATHEMATICAL SOCIETY, Vol: 89, Pages: 524-524, ISSN: 0004-9727

Journal article

Pakkanen MS, 2014, Limit theorems for power variations of ambit fields driven by white noise, Stochastic Processes and Their Applications, Vol: 124, Pages: 1942-1973, ISSN: 0304-4149

We study the asymptotics of lattice power variations of two-parameter ambit fields driven by white noise. Our first result is a law of large numbers for power variations. Under a constraint on the memory of the ambit field, normalized power variations converge to certain integral functionals of the volatility field associated to the ambit field, when the lattice spacing tends to zero. This result holds also for thinned power variations that are computed by only including increments that are separated by gaps with a particular asymptotic behavior. Our second result is a stable central limit theorem for thinned power variations. © 2014 Elsevier B.V. All rights reserved.

Journal article

Bayraktar E, Pakkanen MS, Sayit H, 2014, On the Existence Of Consistent Price Systems, Stochastic Analysis and Applications, Vol: 32, Pages: 152-162, ISSN: 0736-2994

Journal article

Corcuera JM, Hedevang E, Pakkanen MS, Podolskij Met al., 2013, Asymptotic theory for Brownian semi-stationary processes with application to turbulence, STOCHASTIC PROCESSES AND THEIR APPLICATIONS, Vol: 123, Pages: 2552-2574, ISSN: 0304-4149

Journal article

Lukkarinen J, Pakkanen MS, 2013, On the positivity of Riemann–Stieltjes integrals, Bulletin of the Australian Mathematical Society, Vol: 87, Pages: 400-405, ISSN: 0004-9727

Journal article

Lappi E, Pakkanen MS, Akesson B, 2012, AN APPROXIMATIVE METHOD OF SIMULATING A DUEL, Winter Simulation Conference (WSC), Publisher: IEEE, ISSN: 0891-7736

Conference paper

Pakkanen MS, 2011, Brownian semistationary processes and conditional full support, International Journal of Theoretical and Applied Finance, Vol: 14, Pages: 579-586, ISSN: 0219-0249

Journal article

Pakkanen MS, 2010, Stochastic Integrals and Conditional Full Support, Journal of Applied Probability, Vol: 47, Pages: 650-667, ISSN: 0021-9002

<jats:p>We present conditions that imply the conditional full support (CFS) property, introduced in Guasoni, Rásonyi and Schachermayer (2008), for processes <jats:italic>Z</jats:italic> := <jats:italic>H</jats:italic> + ∫<jats:italic>K</jats:italic> d<jats:italic>W</jats:italic>, where <jats:italic>W</jats:italic> is a Brownian motion, <jats:italic>H</jats:italic> is a continuous process, and processes <jats:italic>H</jats:italic> and <jats:italic>K</jats:italic> are either progressive or independent of <jats:italic>W</jats:italic>. Moreover, in the latter case, under an additional assumption that <jats:italic>K</jats:italic> is of finite variation, we present conditions under which <jats:italic>Z</jats:italic> has CFS also when <jats:italic>W</jats:italic> is replaced with a general continuous process with CFS. As applications of these results, we show that several stochastic volatility models and the solutions of certain stochastic differential equations have CFS.</jats:p>

Journal article

Pakkanen MS, 2010, Microfoundations for diffusion price processes, Mathematics and Financial Economics, Vol: 3, Pages: 89-114, ISSN: 1862-9679

Journal article

This data is extracted from the Web of Science and reproduced under a licence from Thomson Reuters. You may not copy or re-distribute this data in whole or in part without the written consent of the Science business of Thomson Reuters.

Request URL: http://wlsprd.imperial.ac.uk:80/respub/WEB-INF/jsp/search-html.jsp Request URI: /respub/WEB-INF/jsp/search-html.jsp Query String: respub-action=search.html&id=00797836&limit=30&person=true